It has been 7 years since I have been on SSRI. My withdrawal back then from Effexor was absolutely terrible. Insomnia was the worst.
Effexor is widely considered to have the worst withdrawal effects of all the antidepressants, due mostly to the very short half-life (~ 4 hours) of both it and its active metabolite (Paxil has the same problem for the same reason). Therefore you Effexor experience may not say anything about what may happen when you quit Lexapro which has a much longer half-life (27-32 h).
One additional thing to consider is whether you should ever come off an antidepressant. Anxiety disorders aren't curable, they tend to stick around, waxing and waning, but never going away. As there is now growing evidence that antidepressants lose effectiveness every time they are discontinued and restarted, sometimes with more severe side-effects at each restart, there is an argument for taking them continuously.
I am asking mainly because I intend to become pregnant in the next couple of years... just trying to navigate through an extremely stressful transitional time in my life right now.......thx
You may not have to stop taking Lexapro to have a baby. With the exception of Paxil, it is unclear that antidepressants significantly increase the odds of birth defects. Studies have reported higher incidents of such defects, but there doesn't seem to be a common pattern to them which may indicate the studies aren't showing a real issue, but just reporting statistical noise. The problem is that the number of patients in each study tends to be low, the defects tend to be mostly the rare ones and the increases they report are often small.
To complicate matters, there is a large and ever growing body of evidence that maternal anxiety (and depression) can adversely affect the fetus, both immediately, and later in life. They tend to have lower birth rates (PDF
), be born prematurely and have impaired neuronal development (PDF
). As children and adults they are more prone to asthma
and to have learning difficulties
. They are also much more likely to develop anxiety disorders and/or depression.
I suggest you discuss this thoroughly with your family doctor, psychiatrist, and an obstetrician and/or gynecologist when the time comes and follow their recommendations.